IE 11 is not supported. For an optimal experience visit our site on another browser.

Am I at risk for cancer 'down there'?

Dr. Judith Reichman sheds some light on a disorder that usually affects post-menopausal women and offers advice on how it can be treated.

Q: I was diagnosed with a weird vulvar disorder called lichen sclerosus. What is it and does this mean that I'm at risk for cancer "down there"?

A: First, let me reassure you that this is not a pre-cancerous or cancerous condition. It’s also not uncommon — there are several kinds of vulvar dystrophies, which in the simplest terms are surface color changes (the skin looks white) which can be accompanied by irritation. Some of these dystrophies may be pre-cancerous, but your particular condition is not.

Lichen sclerosususually occurs in post-menopausal women, but it can appear at any age, even childhood. The skin of the vulva becomes very thin and dry and it loses pigmentation; basically it looks like parchment. I know most women don't spend much time looking down there, but there are additional symptoms that become a cause for reflection and doctor inspection… itching (pruritus), which often gets worse at night, and irritation. If you scratch yourself in your sleep, you can even develop ulcers and sores in the affected skin.

As the condition progresses it can cause the skin to shrink so that there is a flattening of the normal folds closest to the vaginal opening (the labia minora) and even the larger outer lips (the labia majora). Lichen sclerosus also causes shrinking and distortion of the skin around the clitoris, and in advanced conditions a hood may develop which totally covers the clitoris. This can obviously affect sexual stimulation.

We don't know why this disorder occurs, but we do know how to treat it. In the past we've used a testosterone ointment (this is how we found out that in some cases locally applied testosterone can increase libido), but today we use a steroid cream called clobetasol. I recommend application of a 0.05 percent clobetasol ointment to the affected area twice daily. As the itching and other symptoms are controlled, switch to “maintenance” and apply the ointment two times a week. Itching should dissipate, and though the skin doesn't normalize, some of the leathery appearance does disappear and the whiteness becomes less apparent.

Most women with this condition will need to continue this therapy for months and even years.  Even though we usually warn against long-term use of high-potency steroids, when it comes to this condition, it appears that the benefits outweigh any deleterious effects, especially since the ointment is used in a relatively small area.

Dr. Reichman’s Bottom Line: Consult with your doctor if you have itching and discoloration "down there." Appropriate local medication can successfully treat this condition.

Dr. Judith Reichman, the TODAY show's medical contributor on women's health, has practiced obstetrics and gynecology for more than 20 years. You will find many answers to your questions in her latest book, "Slow Your Clock Down: The Complete Guide to a Healthy, Younger You," which is now available in paperback. It is published by William Morrow, a division of .

PLEASE NOTE: The information in this column should not be construed as providing specific medical advice, but rather to offer readers information to better understand their lives and health. It is not intended to provide an alternative to professional treatment or to replace the services of a physician.